Nebraska, 2014

Tornado and Hail in Nebraska, May 20, 2014

May 20, 2014 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms in Sioux and Scotts Bluff counties in the western Nebraska Panhandle produced funnel clouds, large hail and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms in Sioux and Scotts Bluff counties in the western Nebraska Panhandle produced funnel clouds, large hail and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 2:23 PM MST, 2 hours earlier.

Area forecast discussion, May 20, 2:23 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT TUE MAY 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 300 PM MDT TUE MAY 20 2014

FORECAST CHALLENGES CONTINUE TO BE SEVERE THUNDERSTORM CHANCES
TODAY AND WEDNESDAY.

CURRENTLY...FAIRLY QUIET RIGHT NOW EARLY THIS AFTERNOON ACROSS THE
CWFA. STARTING TO GET SOME LIGHTNING STRIKES FROM CONVECTION
DEVELOPING OVER THE LARAMIE RANGE. WOULD EXPECT THIS TO CONTINUE
TO INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON CONTINUES.
EASTERLY TO SOUTHEASTERLY SURFACE WINDS ACROSS EASTERN PORTIONS OF
THE CWFA WITH PRETTY GOOD DEWPOINTS. GETTING UPPER 40S OUT BY
CHADRON...47 HERE AT CHEYENNE AND 43 UP BY DOUGLAS. TEMPERATURES
IN THE MID 60S JUST ABOUT EVERYWHERE EAST OF THE LARAMIE RANGE.
LATEST SPC MESOANALYSIS SHOWING SURFACE BASED CAPES AROUND 1000
J/KG ALONG THE LARAMIE RANGE WITH NO CONVECTIVE INHIBITION
ANALYZED AT THIS TIME. LIFTED INDICES NEAR ZERO JUST ABOUT
EVERYWHERE WITH -3C IN THE GENERAL LOCATION WHERE CONVECTION IS
INITIATING. LATEST WATER VAPOR IMAGERY SHOWING CLOSED LOW MOVING
INTO CENTRAL NEVADA THIS AFTERNOON.

FOR LATER THIS AFTERNOON...LOOKING AT LIFTED INDICES TO CONTINUE
FALLING TO -3 TO -4C ACROSS MUCH OF THE AREA EAST OF THE LARAMIE
RANGE BY 00Z. LATEST HRRR CONVECTIVE FORECAST KEYED INTO A
SUPERCELL DEVELOPING NEAR WHEATLAND THIS AFTERNOON...THEN TRACKING
EAST ACROSS TORRINGTON BY 23Z AND THEN INTO SOUTHERN SIOUX COUNTY
BY THE 00-01Z TIME FRAME. CONVECTION FAIRLY WIDESPREAD ACROSS THE
NORTHERN PANHANDLE AFTER 00Z. HIGH 0-6KM BULK SHEAR FORECASTS OF
60 TO 65KTS SHOULD SUPPORT VERY LARGE HAIL DEVELOPMENT WITH STORMS
THAT GET GOING THIS AFTERNOON. ONE LAST ITEM WITH THE STORMS
TODAY. FORECAST STORM MOTIONS ARE LOW...GENERALLY 10KTS OR LESS.
SO WE NEED TO WATCH FOR HEAVY RAIN/POSSIBLE LOCALIZED FLASH
FLOODING.

PRETTY MUCH A REPEAT FOR WEDNESDAY AFTERNOON. SEVERE THUNDERSTORM
POTENTIAL WILL CONTINUE FOR LOCATIONS EAST OF THE LARAMIE RANGE.
MAYBE MORE DOWN IN THE SOUTHERN PART OF THE CWFA DOWN HERE NEAR
CHEYENNE.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 300 PM MDT TUE MAY 20 2014

MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT WITH A POTENT CUTOFF
LOW OVER THE 4 CORNERS EARLY IN THE FCST PERIOD. NOT MUCH CHANGE IN
SENSIBLE WEATHER ACROSS THE REGION WITH THIS PATTERN IN PLACE...WITH
CONTINUED DAILY CHANCES FOR SHOWERS AND STORMS THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. THIS FEATURE LIFTS NORTHEAST TOWARD THE
CENTRAL HIGH PLAINS ON SUN AND MON WITH THE ECMWF STILL ADVERTISING
DEFORMATION PRECIP BANDING ON THE BACK SIDE. POTENTIAL EXISTS FOR A
FAIRLY WIDESPREAD MODERATE RAIN EVENT DURING THIS TIME...HOWEVER THE
GFS IS NOT AS BULLISH WITH QPF AMOUNTS. WILL NEED TO WATCH CLOSELY
AS THIS WILL CAUSE HYDRO ISSUES IF THIS PCPN FALLS OVER THE SNOW
PACKED MOUNTAINS. H7 TEMPS WILL BE AROUND 8 TO 10 DEG C THROUGH THE
MAJORITY OF THE FCST PERIOD...GIVING WAY TO HIGHS BETWEEN 65 AND 75
DEGREES FOR MUCH OF THE LOWER ELEVATIONS. WESTERLY DOWNSLOPE RETURNS
ON MON...GIVING WAY TO WARMER AND DRIER CONDITIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1129 AM TUE MAY 20 2014

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST
OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. INITIAL ACTIVITY
WILL BE OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING AFTER 20 UTC
BEFORE SPREADING INTO THE PANHANDLE LATER IN THE DAY. THESE STORMS
MAY PRODUCE LARGE HAIL AND GUSTY/ERRATIC WINDS...AS WELL AS BRIEF
MVFR CIGS OR VSBYS. WESTERN TERMINALS WILL SEE WIND GUSTS BETWEEN
25 AND 30 KTS THROUGH EARLY EVE OUTSIDE OF THUNDERSTORMS. MOIST
SOUTHEAST FLOW MAY RESULT IN LOW STRATUS AND MVFR CIGS BELOW 3000
FEET AGL AT KCYS AROUND 12-15 UTC WED.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT TUE MAY 20 2014

CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH CONDITIONS
AND FUELS EXPECTED TO REMAIN NON-CRITICAL. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL MOVE ACROSS MAINLY EASTERN DISTRICTS
MOST DAYS WITH VERY GOOD CHANCES FOR WETTING RAINS. A MORE
WIDESPREAD RAIN EVENT SATURDAY AFTERNOON THROUGH MONDAY MORNING
SHOULD DEVELOP ACROSS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE...SO FIRE WEATHER CONCERNS ARE MINIMAL.

&&

.HYDROLOGY...
ISSUED AT 300 PM MDT TUE MAY 20 2014

NORMAL TO ABOVE NORMAL TEMPERATURES TO CONTINUE FOR THE REMAINDER
OF THE WEEK FOR THE FORECAST AREA...ALONG WITH A CONTINUED WET
PATTERN. RISES ON TRIBUTARIES AND HEADWATERS ARE EXPECTED FOR THE
SNOWY AND SIERRA MADRE RANGES WITH THESE WARM TEMPERATURES. THE
LARAMIE RIVER...UPPER NORTH PLATTE AND LITTLE SNAKE RIVERS SHOULD
CONTINUE TO SEE SIGNIFICANT RISES THROUGH THE END OF THE WEEK.
RAIN CHANCES CONTINUE JUST ABOUT EVERY AFTERNOON AND EVENING
THROUGH THE WEEKEND. THE ECMWF FORECAST MODEL CONTINUES TO
FORECAST A WIDESPREAD MODERATE RAIN EVENT SATURDAY AFTERNOON
THROUGH MONDAY MORNING FOR AREAS WEST OF THE LARAMIE RANGE. THIS
IS DUE TO A SLOW MOVING LOW PRESSURE SYSTEM TRACKING ACROSS CENTRAL
COLORADO. FREEZING LEVELS LOOK TO STAY ABOVE 10K FEET THROUGH THIS
EVENT. SO RAPID SNOW MELT AND SIGNIFICANT FLOODING/RIVER RISES
COULD TAKE PLACE. WILL CONTINUE TO MONITOR AND ISSUE ANY WATCHES
AS THE EVENT DRAWS CLOSER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...HAMMER
AVIATION...HAMMER
FIRE WEATHER...CLAYCOMB
HYDROLOGY...CLAYCOMB
Hazardous weather outlook, May 20, 2:03 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT TUE MAY 20 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
212115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
303 PM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THE AREA
THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE
WITH GOLF BALL SIZED HAIL AND STRONG DOWN BURST WINDS UP TO 70 MPH.
EXPECT THE MAJORITY OF THESE SEVERE THUNDERSTORMS TO DEVELOP ALONG
AND SOUTH OF A LINE FROM DOUGLAS TO ALLIANCE AND CONTINUE THROUGH
9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON A
DAILY BASIS THROUGH THE WEEK. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON THROUGH SATURDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CONTACT THE NATIONAL WEATHER SERVICE TO
REPORT SEVERE WEATHER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-109>114-212115-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
303 PM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND LINGER INTO EARLY THIS EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED ACROSS CARBON COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN A GOOD BET FOR MUCH OF THE PERIOD.

A WIDESPREAD MODERATE RAIN EVENT IS POSSIBLE SATURDAY NIGHT INTO
MONDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS
COLORADO. WIDESPREAD MODERATE RAIN AMOUNTS ARE POSSIBLE. MODERATE
RAIN AMOUNTS OVER SNOW PACK COULD LEAD TO SIGNIFICANT SNOW
MELT...CREATING RAPID RISES FOR RIVERS AND STREAMS COMING OUT OF
THE SNOWY AND SIERRA MADRE RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, May 20, 3:57 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 NE TORRINGTON         42.07N 104.17W
05/20/2014  M0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

            AS OF 450 PM MDT...MEASURED 1.24 INCHES OF RAIN. HAIL
            COVERED THE GROUND TO 1 INCH DEPTH.

&&

RUBIN
Local storm report, May 20, 3:58 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             TORRINGTON              42.07N 104.18W
05/20/2014  E1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 20, 4:12 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             TORRINGTON              42.07N 104.18W
05/20/2014  E0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

            DIME TO MARBLE SIZED HAIL.

&&

BCHAPMAN
Special weather statement, May 20, 4:13 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE MAY 20 2014

NEZ019-096-WYZ108-210015-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
513 PM MDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...CENTRAL GOSHEN
AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 615 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MORRILL TO HAWK SPRINGS...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LYMAN...
  MORRILL...
  STEGALL...
  MITCHELL...
  LAKE ALICE...
  HUBBARD HILL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4214 10344 4170 10384 4170 10405 4175 10449
      4216 10386
TIME...MOT...LOC 2313Z 273DEG 18KT 4209 10382 4177 10430

HAMMER
Local storm report, May 20, 4:16 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLASH FLOOD      TORRINGTON              42.07N 104.18W
05/20/2014                   GOSHEN             WY   TRAINED SPOTTER

            HWY 26 IN TORRINGTON UNDER 1 FT OF WATER. 1.5 HAIL DEPTH
            OF PEA SIZED HAIL STILL OBSVD.

&&

BCHAPMAN
Local storm report, May 20, 4:21 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             23 SSW AGATE            42.10N 103.95W
05/20/2014  E0.50 INCH       SIOUX              NE   TRAINED SPOTTER

            VERY HEAVY RAIN.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sioux

When
May 20, 4:23 PM MST to 4:26 PM MST
Where
Sioux County, 27.64 mi S of Agate
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.020, -103.800

Quarter size hail was reported eight miles north of Mitchell.

Tornado, Scotts Bluff

When
May 20, 4:25 PM MST to 4:30 PM MST
Where
Scotts Bluff County, 0.43 mi SE of South Morrill to 1.01 mi E of South Morrill
Rating
EF0
Path length
0.68 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.926, -103.924

A weak tornado touched down in open country one half mile east of County Road 79D and was on the ground for five minutes before lifting just west of County Road 9. No damage was reported.

Funnel Cloud, Scotts Bluff

When
May 20, 5:04 PM MST to 5:06 PM MST
Where
Scotts Bluff County, 6 mi NE of Scottsbluff
Reported by
Trained Spotter
Coordinates
41.931, -103.588

A funnel cloud was sighted northeast of Scottsbluff.

Hail, Scotts Bluff

When
May 20, 5:30 PM MST to 5:32 PM MST
Where
Scotts Bluff County, 5 mi E of Minatare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -103.403

Quarter size hail was observed east of Minatare.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521785, 521786, 521780, 521781.